Florida, 2008Lightning Strike in Florida, June 21, 2008
June 21, 2008 · NWS TAE · 1 event in 1 county or zone
Two men died when lightning struck their fishing boat on Choctwahatchee Bay.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men died when lightning struck their fishing boat on Choctwahatchee Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 1:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 21, 1:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT JUN 21 2008
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...SO FAR TODAY MOST OF
THE CONVECTION HAS OCCURRED ACROSS THE COASTAL WATERS AND SOUTHEAST
BIG BEND. CURRENTLY...ONLY ISOLATED TO SCATTERED STORMS WERE OVER
THE LAND AREAS BUT A FEW HAVE BEEN STRONG WITH DIME SIZE HAIL BEING
REPORTED IN JEFFERSON COUNTY. SHORT WAVE CLEARLY EVIDENT IN THE
WATER VAPOR IMAGERY MOVING ACROSS NORTHEAST GEORGIA. WILL KEEP
CHANCE OF POPS IN THE FORECAST FOR THIS EVENING WITH SLIGHT POP ALL
ZONES OVERNIGHT. THE SHORT TERM MODELS SHOW THE DEEPEST MOISTURE AND
BEST LIFT WILL ARRIVE ON SUNDAY AS THE UPPER TROUGH DEEPENS WITH
AXIS STAYING WEST OF OUR CWA. MODEL SOUNDINGS ACROSS THE AREA
SHOW PWAT VALUES INCREASING TO AROUND TWO INCHES BY SUNDAY
AFTERNOON. FOR OUR SEA BREEZE CLIMATOLOGY THIS WILL YIELD ANOTHER
DISTURBED DAY WITH LIKELY POPS THROUGHOUT MOST OF OUR CWA. AS THE
UPPER TROUGH BEGINS TO SWING EAST MONDAY THROUGH MONDAY NIGHT...THE
NAM AND GFS SHOW SOME SIGNIFICANT MID TO UPPER LEVEL DRY AIR
FILTERING IN FROM NORTHWEST TO SOUTHEAST. THE ECMWF IS STILL THE
MOST BULLISH ON SCOURING OUT THE DEEP LAYER MOISTURE ACROSS OUR AREA
DURING THAT TIME FRAME. WILL TAPER MONDAYS POPS FROM MID RANGE
CHANCE (40%) NW TO LIKELY (60-70%) E-SE AND THEN DOWN TO SLIGHT
ACROSS THE BOARD FOR MONDAY NIGHT.
&&
.LONG TERM...(TUESDAY THROUGH FRIDAY)...STILL EXPECTING A GRADUAL
CHANGE IN THE LARGER SCALE PATTERN AS WE GO THROUGH NEXT WEEK. A
FINAL...RELATIVELY VIGOROUS SHORT WAVE WILL ROUND THE BOTTOM OF THE
EASTERN U.S. TROUGH BY TUESDAY...AND PROGRESS EASTWARD INTO THE
WESTERN ATLANTIC. AS THE MEAN TROUGH OVER THE EASTERN U.S. BEGINS TO
SHIFT EASTWARD...THE FLOW ALOFT WILL BECOME MORE ZONAL. HEIGHTS WILL
GRADUALLY RISE OVER THE SOUTHEAST U.S. STARTING THE MIDDLE OF THE
WEEK...AS WEAK RIDGING BEGINS TO DEVELOP ALOFT AND AT THE SURFACE.
THE RESULT WILL BE A RETURN TO SIGNIFICANTLY DRIER CONDITIONS AND
HIGHER TEMPERATURES.
&&
.AVIATION...OUTSIDE OF A BRIEF THUNDERSTORM AT PFN EARLIER TODAY...
THE SCT TO NUMEROUS SHOWERS AND STORMS HAVE REMAINED GENERALLY TO
THE SOUTH OF THE TAF SITES THIS AFTERNOON...WITH THE BULK OF THE
STORMS IMPACTING THE COASTAL WATERS AND THE EXTREME SE FL BIG BEND.
FOR THE REMAINDER OF THE AFTERNOON...DID LEAVE IN TSRA TEMPOS FOR
TLH...PFN...AND VLD...BUT NOW ANTICIPATE THAT DHN AND ABY WILL
REMAIN DRY. OVERNIGHT...COULD SEE SOME MINOR VIS RESTRICTIONS...BUT
DO NOT EXPECT ANYTHING LOWER THAN MVFR AT THIS TIME.
&&
.MARINE...WINDS AND SEAS STAY BELOW HEADLINE CRITERIA THROUGH THE
PERIOD AS THE PRESSURE GRADIENT ACROSS THE LOCAL WATERS REMAINS
WEAK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED THROUGH MONDAY BECOMING ISOLATED TUESDAY THROUGH THURSDAY.
&&
.FIRE WEATHER...INCREASING MOISTURE AND RAIN CHANCES WILL KEEP THE
CONDITIONS WILL ABOVE CRITICAL THRESHOLDS AT LEAST INTO EARLY NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 71 87 70 88 69/ 40 70 40 60 20
PANAMA CITY 73 86 74 87 74/ 30 70 40 50 20
DOTHAN 71 89 71 89 71/ 30 50 30 40 20
ALBANY 70 91 70 90 69/ 40 70 30 50 20
VALDOSTA 69 88 71 88 70/ 40 70 30 60 20
CROSS CITY 70 86 71 86 69/ 40 70 40 70 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE...BARRY
AVIATION/FIRE WX...GOULD
LONG TERM...DUVAL
Hazardous weather outlook, Jun 21, 3:04 AM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 AM EDT SAT JUN 21 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
504 AM EDT SAT JUN 21 2008 /404 AM CDT SAT JUN 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. ALTHOUGH A WIDESPREAD SEVERE WEATHER EVENT IS NOT
ANTICIPATED...A SEVERE THUNDERSTORM OR TWO CANNOT BE RULED OUT
LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STORMS
THAT DO DEVELOP WILL BE FREQUENT LIGHTNING...HEAVY DOWNPOURS...AND
GUSTY WINDS. THESE STORMS MAY CONTINUE INTO THE LATE EVENING HOURS
ACROSS PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON SUNDAY WITH
LOCALLY HEAVY RAIN POSSIBLE ACROSS THE AREA. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, Jun 21, 12:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT SAT JUN 21 2008
FLZ018-019-211900-
JEFFERSON-MADISON-
227 PM EDT SAT JUN 21 2008
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHEASTERN
JEFFERSON AND EXTREME WESTERN MADISON COUNTIES IN THE FLORIDA
BIG BEND...
* UNTIL 300 PM EDT
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 5 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
8-JAMSKI
Lightning, Walton
- When
- June 21, 3:00 PM CST
- Where
- Walton County, 2 mi S of Choctaw Beach
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.441, -86.330
Two Walton County men were killed when lightning struck their fishing boat on Choctawhatchee Bay.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, June 21 to 30, 200824 injured · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 21, 20081 death · 3 injured · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 21, 2008$358,000 · 1.75 in hail · 48 events
- Hail and Damaging Wind in Nebraska, June 21, 2008$1.6 million · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 21, 2008$275,000 · 50 kt wind · 6 events
- Tornadoes and Hail in Texas, June 21, 2008$155,000 · EF0 · 13 events
- Flash Flood and Hail in Michigan, June 21, 2008$105,000 · 1.75 in hail · 21 events
- Flash Flood and Damaging Winds in Georgia, June 21, 2008$89,000 · 50 kt wind · 6 events
- Hail in North Carolina, June 21, 2008$100,000 · 1 in hail · 2 events
- Tornado and Flash Flood in South Carolina, June 21, 20081 injured · $25,000 · EF0 · 23 events
- Damaging Wind in Arizona, June 21, 2008$50,000 · 51 kt wind · 1 event
- Hail and Damaging Wind in Virginia, June 21, 2008$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111912.